I have been using GHB (Xyrem) to treat insomnia. Nothing in the Xyrem literature mentions hair loss as a possible side effect. However, Xyrem induces deep – stage sleep in which larger amounts of growth hormone are released naturally by the pituitary gland. Synthetic HGH supplements list hair loss as a possible side effect. My hair loss had been well controlled by Avodart and Rogaine prior to using Xyren. Now, however, I am noticing some mild hair loss. Could this be caused by the Xyrem?
Xyrem may cause alopecia, acne, and rash. However, there is no known specific mechanism explaining how Xyrem causes hair loss.
What pattern of hair loss do you have? You may want to give Propecia a try to help stop your hair loss. Although Avodart is in the same class as Propecia, the data for this medication is ‘officially’ limited. Switching from Avodart to Propecia is a very long shot in helping you out here, particularly if the relationship with Xyrem is as direct as you suggest. You will want to evaluate other causes of your hair loss. You need a good doctor and a good mapping of your scalp for miniaturization to get a proper diagnosis. A thorough endocrine work up must be updated and complete. Talk to your doctor about Xyrem and the possibility of switching to another medication.